Arizona, 2006

Hail and Heavy Rain in Arizona, August 8, 2006

August 8, 2006 · NWS PSR · 2 events in 2 counties and zones

1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:35 PM MST, 16 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM MST, 16 minutes before
AZZ020>028-CAZ030>033-090600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST TUE AUG 8 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL BE SITUATED ACROSS THE SOUTHWEST STATES THE
NEXT FEW DAYS TO WARRANT A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER THE LOWER DESERTS...WITH
BETTER CHANCES OVER THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN. THE
MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL.
BY THE WEEKEND...SOME DRYING IS EXPECTED TO OCCUR OVER SOUTHEAST
CALIFORNIA AND FAR SOUTHWEST ARIZONA AS A SOUTHWEST FLOW OF AIR
RETURNS. THIS WILL BRING AN END TO THE THUNDERSTORM THREAT OUT
THERE. MEANWHILE ...MAXIMUM TEMPERATURES WILL SHOW LITTLE DAY-TO-DAY
VARIATION THE ENTIRE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
ISOLATED STORMS HAVE OCCURRED OVER ZONE 24 EARLY THIS AFTERNOON AND
LIKELY HAVE PRODUCED LOCALLY HEAVY RAIN. STORMS ARE APT TO BECOME A
BIT MORE NUMEROUS BEFORE DIMINISHING DURING THE EVENING. WESTERN
PORTIONS OF THE FORECAST AREA HAVE BEEN QUIET WITH ONLY SOME MINOR
CUMULIFORM CLOUD DEVELOPMENT SO FAR. HOWEVER...1Y7 SOUNDINGS HAVE
SHOWN SIGNIFICANT MOISTENING DURING THE DAY TODAY SO SLIGHT CHANCE
POPS IN WESTERN PORTIONS OF THE FORECAST AREA TONIGHT.

AS PREVIOUSLY DISCUSSED...PREVIOUS FORECAST TRENDS REMAIN ON TRACK.
MAIN HAZARD FROM THE STORMS OVER THE NEXT COUPLE DAYS AT LEAST WILL
BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. HOWEVER...THERE DOESNT
APPEAR TO BE OBVIOUS MECHANISMS SUFFICIENT TO PRODUCE WIDESPREAD
STORM ACTIVITY ON THE LOWER DESERTS. THUS THE THREAT WILL TEND TO BE
QUITE LOCALIZED. BY FRIDAY...FLOW ALOFT BEGINS TO TAKE ON A MORE
WESTERLY COMPONENT. AND THUS THE POPS ARE NUDGED DOWN AS A LESS
MOIST FLOW BEGINS. OTHERWISE...EXPECT TEMPS TO BE PRETTY CLOSE TO
NORMALS.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
BY THE WEEKEND...EURO AND UKMET BRING IN ANOTHER RATHER STRONG
TROUGH TO THE WRN US WHICH WOULD ENHANCE THE SWLYS AGAIN AND TOTALLY
DRY OUT PERHAPS THE ENTIRE CWA. GFS IS MORE RELUCTANT TO DO THIS AND
WILL NOT GO THAT GUNG-HO WITH DRYING AS YET...BUT WILL DROP POPS
BELOW 10 PERCENT WRN CWA OVER THE WEEKEND. NO SIGNIFICANT TEMP
CHANGES IN STORE IN THE LONG TERM.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

17/ESTLE
Hazardous weather outlook, Aug 8, 5:43 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
543 AM MST TUE AUG 8 2006

AZZ021>023-026>028-091245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
543 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
MAINLY LATE THIS AFTERNOON AND THIS EVENING. STRONGER STORMS COULD
PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY
WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-091245-
SOUTHERN GILA/TONTO NF FOOTHILLS-
543 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-091245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
543 AM PDT TUE AUG 8 2006 /543 AM MST TUE AUG 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD
PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED OVER THE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ESTLE

The radar

The Phoenix radar (KIWA), 76 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Maricopa

When
August 8, 3:51 PM MST to 3:55 PM MST
Where
Maricopa County, 5 mi NE of Carefree
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -111.867

Large hail reported at Desert Mountain.

Heavy Rain, Pinal

When
August 8, 6:31 PM MST to 7:04 PM MST
Where
Pinal County, Arizona City
Reported by
TRAINED SPOTTER
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Heavy rain resulted in some flooding in Arizona City. One spotter reported .62 inch in only 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532269, 5532270.